Vizient has ranked Rush University Medical Center #1 for quality among the nation’s most prestigious academic medical centers. Learn more.
Over-the-counter pain relievers are often the first thing we turn to when we're injured or under the weather, and for good reason. They can be extremely effective at reducing pain, fever and inflammation.
But because they're in just about everyone's medicine cabinet and you don't need a prescription to buy them, it can be tempting to treat them a little too casually — taking too many, too frequently or for the wrong reasons.
Your local drugstore features two main types of over-the-counter options.
So while a physician might recommend ibuprofen for a strained or sore muscle, acetaminophen might be a better option for a fever. "I think it depends on what your symptoms are," Russell says.
But there are some potential a downsides to NSAIDs.
While acetaminophen can be safer in some cases, it's not without potential hazards, particularly when combined with liquor, beer or wine.
"If you drink heavily, there is a potential to develop liver toxicity," Russell says.
Acetaminophen and aspirin are included in a lot of over-the-counter medications.
If you're not paying attention, you might not even realize you're taking a pain reliever.
"Acetaminophen and aspirin are included in a lot of over-the-counter medications," Russell says, "and most people probably don't read the labels on those medications."
So if you're already taking pain relievers on top of these medicines — which include NyQuil, Theraflu and Alka-Seltzer Plus — you may be getting too large a dose. A severe overdose can lead to organ damage.
What's the right dosage for what ails you? Your best guide is the follow the guidelines on the container:
Even if you're not exceeding the recommendation, reaching regularly into your medicine cabinet may mean it's time to seek medical advice regarding the source of your discomfort.
"If you're taking repeated doses day after day, that can become an issue," Russell says, "and patients should speak to their doctor."
Sign up now for free health tips and medical news.